Washington, 2010

Strong Wind in Washington, March 29, 2010

March 29, 2010 · NWS OTX · 1 event in 1 county or zone

Strong winds contributed to several power outages in the Spokane and Davenport areas due to downed power lines. Avista Utilities reported at least 1,200 customers without power across northeast Washington.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Strong winds contributed to several power outages in the Spokane and Davenport areas due to downed power lines. Avista Utilities reported at least 1,200 customers without power across northeast Washington. The strongest wind gust was reported at Fairchild Air Force Base where the peak wind speed was 54 miles per hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 29, 9:36 AM PST, 24 minutes earlier.

Area forecast discussion, Mar 29, 9:36 AM PST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1036 AM PDT MON MAR 29 2010

.SYNOPSIS...
WINDY AND WET WEATHER WILL ACCOMPANY A STRONG STORM SYSTEM TODAY.
BY AFTERNOON...ISOLATED THUNDERSTORMS MAY ACCOMPANY A FAST MOVING
COLD FRONT. THE STRONGEST WINDS WILL DECREASE BY THIS EVENING...
BUT BREEZY CONDITIONS WILL LINGER INTO TUESDAY. THE REMAINDER OF
THE WEEK WILL BE COOLER THAN AVERAGE.

&&

.DISCUSSION...
RADAR AND SATELLITE SHOWS A STRONG MID LEVEL FRONTAL BOUNDARY
STRETCHING FROM SW OREGON INTO THE CENTRAL PANHANDLE MOUNTAINS OF
IDAHO. ALONG THIS AXIS RADAR SHOWS A CONTINUED AXIS OF RAIN OVER
THE BLUES...PALOUSE...AND CENTRAL PANHANDLE MOUNTAINS. MOIST
UPSLOPE FLOW WITH SOUTHWEST WINDS OF 30-40 KTS INTO THE MOUNTAINS
OF NE WA/N IDAHO IS ALSO AIDING IN WRINGING OUT ADDITIONAL
SHOWERS. SATELLITE SHOWS ANOTHER WAVE MOVING INTO NW OREGON/SW
WASHINGTON WITH SHOWERS BANKED UP AGAINST THE CASCADE CREST WHERE
SNOW IS FALLING DOWN TO AROUND 4000 FEET.

ACROSS THE COLUMBIA BASIN EXTENDING EAST INTO THE SPOKANE AREA A
COMBINATION OF DOWNSLOPE FLOW OFF THE CASCADES AS WELL AS A BREAK
BETWEEN WAVES HAS BROUGHT A BREAK IN SHOWER ACTIVITY SO MORNING
PRECIPITATION CHANCES WERE REDUCED. LEWISTON POPS WERE ALSO
REDUCED WITH DOWNSLOPE OFF THE BLUE MTNS.  HOWEVER A SERIES OF
WAVES WILL TRACK THROUGH THIS AFTERNOON WITH COOLING ALOFT WHICH
WILL AID IN DESTABILIZING THE ATMOSPHERE WITH A SLIGHT CHANCE OF
THUNDERSTORMS. WITH STRONG WINDS ALOFT AND INCREASED INSTABILITY
GUSTY WINDS SHOULD SURFACE THUS THE WIND ADVISORIES REMAIN IN
EFFECT. WITH THE GUSTY WINDS ALOFT AND POTENTIAL FOR
THUNDERSTORMS...SOME STORMS MAY CONTAINED LOCALLY STRONGER GUSTS
AROUND 55 MPH. THE WINDS MAY ALSO KICK UP PATCHY BLOWING DUST
AROUND MOSES LAKE WHERE PRECIP AMOUNTS THUS FAR HAVE BEEN VERY
LIGHT. JW

&&

.AVIATION...
GUSTY WINDS WILL OCCUR AT THE TAF SITES TODAY AS A COLD FRONT TRACKS
ACROSS THE AREA.  ABUNDANT LOW LEVEL MOISTURE AND UPSLOPE FLOW WILL
RING OUT -SHRA ACROSS NE WA/N IDAHO WITH SCT -SHRA ELSEWHERE.
INSTABILITY WILL ALSO INCREASE WITH ISOLD TSRA POSSIBLE WITH STRONG
WINDS BEING THE MAIN CONCERN WITH TSTMS.  FOR NOW WITH ONLY ISOLD
COVERAGE EXPECTED ONLY USED A CB GROUP IN TAFS.  AFTER 1-3Z -SHRA
WILL DECREASE BUT UPSLOPE FLOW INTO NE WA/N IDAHO WILL AID IN THE
POTENTIAL FOR STRATUS DEVELOPMENT WITH AREAS OF MVFR CIGS EXPECTED.
JW

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        54  35  45  28  45  27 /  90  40  50  60  30  20
COEUR D'ALENE  53  35  45  29  46  26 /  90  50  60  60  40  20
PULLMAN        55  36  45  27  45  26 /  80  60  70  50  30  10
LEWISTON       63  41  50  31  50  31 /  50  50  60  30  20  10
COLVILLE       56  33  48  29  48  25 /  80  40  50  60  30  20
SANDPOINT      51  37  46  29  46  26 / 100  60  50  60  40  20
KELLOGG        50  34  42  29  41  25 / 100  90  70  70  40  30
MOSES LAKE     63  38  52  29  54  28 /  30  10  40  20  20  10
WENATCHEE      59  37  51  33  54  33 /  30  10  40  20  20  10
OMAK           60  34  52  29  53  28 /  50  10  30  20  30  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WIND ADVISORY UNTIL 8 PM PDT THIS EVENING COEUR D'ALENE AREA...
     IDAHO PALOUSE.

WA...WIND ADVISORY UNTIL 8 PM PDT THIS EVENING SPOKANE AREA...
     WASHINGTON PALOUSE.

     WIND ADVISORY UNTIL 5 PM PDT THIS AFTERNOON MOSES LAKE AREA...
     UPPER COLUMBIA BASIN.

&&
Hazardous weather outlook, Mar 29, 6:21 AM PST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
721 AM PDT MON MAR 29 2010

IDZ002>004-026-027-WAZ031>036-041-043-044-301400-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
721 AM PDT MON MAR 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HIGH ELEVATION SNOW WILL CONTINUE THROUGH TONIGHT. TOTAL
ACCUMULATIONS OF 1 TO 2 FEET WILL BE POSSIBLE FOR ELEVATIONS
ABOVE 4000 FEET ALONG THE CREST OF THE NORTHERN CASCADES.
ACCUMULATIONS UP TO A FOOT WILL BE POSSIBLE IN NORTHEAST
WASHINGTON AND FAR NORTHERN IDAHO ABOVE 5500 FEET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

IDZ001-WAZ037-038-042-301400-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
721 AM PDT MON MAR 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WIND GUSTS BETWEEN 35 MPH AND 45 MPH WILL BE POSSIBLE TODAY
AFTERNOON OVER PORTIONS OF THE UPPER COLUMBIA BASIN...THE
WATERVILLE PLATEAU...THE PALOUSE...AND IN THE SPOKANE AREA. THE
STRONGEST GUSTS ARE EXPECTED TO ACCOMPANY THE PASSAGE OF A STRONG
COLD FRONT ON MONDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Spokane Area

When
March 29, 10:00 AM PST to 1:00 PM PST
Where
Spokane Area forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216413.